Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 16, 2021, 3:00 AM CDT for Pawnee County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 3:00 AM CDT (08:00 UTC)
- Expired
- Aug 16, 2021, 3:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.50 in
- Wind
- 40
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 947 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
807
WWUS83 KDDC 160800
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
300 AM CDT Mon Aug 16 2021
KSZ065-066-160830-
Stafford KS-Pawnee KS-
300 AM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of eastern Pawnee and
northwestern Stafford Counties through 330 AM CDT...
At 259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Larned, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3800 9914 3800 9922 3825 9919 3828 9903
3826 9903 3826 9895 3803 9881
TIME...MOT...LOC 0759Z 344DEG 9KT 3820 9906
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 15, 6:33 PM CDT, 8 hours 27 minutes earlier.
Area forecast discussion, Aug 15, 6:33 PM CDT, 8 hours 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 633 PM CDT Sun Aug 15 2021 ...Updated Aviation Discussion... .SHORT TERM...(This afternoon through Monday night) Issued at 1200 PM CDT Sun Aug 15 2021 The sky had cleared nicely as of midday, with strong sunshine and heating expected through the afternoon. The long lived thunderstorm complex that dumped around 6 inches of rain along the Trego/Ellis county line early this morning had finally dissipated. While outflow boundaries have been left behind by this activity, expecting only a cumulus field and a dry afternoon with afternoon temperatures near mid August normals (near 90). A weak shortwave trough near Cheyenne Wyoming at midday will be the focus for convective initiation this afternoon through Monday. Typical of summer, there are basically as many CAM solutions as there are CAMs, as CAMs tend to struggle in weak flow regimes. Conceptually, convection is expected to fire this afternoon or evening across NE Colorado ahead of the shortwave, as sufficient shortwave/orographic lift acts on sufficient instability. Subsequently, activity will spread south/southeast amid north or northwest flow aloft, and into moist southeast boundary layer flow. 12z NAM appears to have the best handle on this conceptual model, with activity favoring the northwest zones tonight. NAM solutions would suggest likely pops tonight, but with little model agreement and low confidence of rainfall at any one location, kept coverage in the slight chance category. Also, Colorado convection may struggle to get into Kansas with mid level flow near due north. SPC reconfigured the marginal 5% wind and hail probabilities at 1630z to focus on the northwest counties tonight. High end severe weather is not expected. That said, some storm organization and locally intense rainfall is certainly plausible, as we saw last night, as the convective environment has changed little. Another small MCS is probable, but confidence on location is very low. An increase in midlevel clouds and rain shower/decaying thunderstorm activity is expected late tonight and early Monday, with NAM centering the shortwave near Syracuse at 7 am Monday. With the shortwave and its associated cloud cover in the area Monday, some cooling is expected, the question is how much. NAM solutions are probably too cool, as do not expect mid level clouds to persist all day. With any breaks of sun at all, temperatures will warm to the mid to upper 80s immediately in the mid August sunshine (above 12z MET/MAV MOS). The summer pop conundrum continues Monday. Confident there will be showers and thunderstorms in the SW KS vicinity on Monday, but confidence on coverage, location and timing is limited. Best forecast is to spread chance category pops area wide, with the expectation of locally heavy rainfall again. Instability appears limited (particularly the NAM with its cloud cover) but with the shortwave acting as a trigger, another 5% marginal wind/hail probability from SPC is noted. Outside of convective influences, breezy south winds of 15-25 mph are expected Monday. .LONG TERM...(Tuesday through Sunday) Issued at 145 PM CDT Sun Aug 15 2021 Certainly no surprises in the long term with regard to temperatures, with both 12z MEX/NBM guidance indicating temperatures remaining near mid August climatology (highs upper 80s and lower 90s, lows in the 60s) through next weekend. More weak chaotic mid level flow on Tuesday, with 12z ECMWF depicting a nebulous pattern at 500 mb. Isolated thunderstorms are possible in the southeast zones Tuesday afternoon in closest proximity to a weak trough, but most locations will remain dry. Rinse and repeat on Wednesday, with more weak (< 10 kt) flow in the mid levels, with again any limited convective possibility relegated to the southeast zones. Starting Thursday, it starts to get a bit more interesting. 12z GFS/ECMWF forecast a much more amplified synoptic pattern, with a closed 570 dm low over Idaho 7 pm Wednesday, digging southeast as a rather potent trough (for August standards) over the central Rockies Thursday. This will set up a pattern we have not seen much of lately, with increased SWly midlevel flow by Thursday night, along with leeside cyclogenesis and dryline development. Clearly, the vast majority of rainfall with this pattern will remain well north of SW KS, as would be expected. Will need to monitor the trough's timing; currently ECMWF takes the best forcing for convection along the Pacific cold front/dryline through SW KS during the convective minimum of Thursday night/early Friday. NBM/GFS guidance is more robust with a relative max in the pop grids Thursday evening. Barring a significant capping inversion, isolated severe convection is plausible east of the dryline late Thursday. Minimal cooling behind this trough's passage, keeping afternoon temperatures in the 80s Friday and Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 612 PM CDT Sun Aug 15 2021 Isolated evening convection across southwest and north central Kansas will not impact any of the four TAF sites this evening but another chance for widely scattered convection will be possible between 06z and 12z Monday. BUFR soundings indicating cloud bases in and near these storms overnight will range from 5000 to 1000ft AGL. Winds overnight will be southeast at around 10 knots. These southeast winds will increase to around 15 knots between 15z and 18z Monday. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 88 64 90 / 20 30 20 10 GCK 65 87 61 91 / 20 20 10 10 EHA 64 88 61 89 / 30 30 20 10 LBL 65 90 63 90 / 20 30 10 10 HYS 66 88 64 89 / 40 40 20 10 P28 68 90 67 91 / 20 30 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Burgert
Hazardous weather outlook, Aug 15, 3:35 AM CDT, 23 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 335 AM CDT Sun Aug 15 2021 KSZ030-031-043>046-061>066-074>081-084>090-160845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 335 AM CDT Sun Aug 15 2021 /235 AM MDT Sun Aug 15 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will be possible along the I-70 corridor this morning. Isolated thunderstorms will be possible again tonight starting in the west and spreading east. These storms are not expected to be severe at this time. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered thunderstorms are possible Monday across the area shifting east into south central Kansas Monday night into Tuesday. These storms are not expected to become severe. A chance of thunderstorms will be possible during the mid to late part of the week. It is too early to tell if these storms will become severe. Days 2-7 Hazards ---------------- * Monday - Non thunderstorm wind: Limited risk * Tuesday - Non thunderstorm wind: Limited risk * Wednesday - Non thunderstorm wind: Limited risk * Thursday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 15, 9:59 PM CDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
959 PM CDT Sun Aug 15 2021
KSZ078-080-088-089-160330-
Clark KS-Kiowa KS-Ford KS-Comanche KS-
959 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southeastern Ford,
western Kiowa, northwestern Comanche and northeastern Clark Counties
through 1030 PM CDT...
At 959 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mullinville, moving southwest at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mullinville around 1005 PM CDT.
Other locations in the path of this storm include Bucklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3745 9972 3771 9949 3764 9929 3733 9942
TIME...MOT...LOC 0259Z 025DEG 18KT 3761 9945
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Aug 16, 12:46 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1246 AM CDT Mon Aug 16 2021
KSZ066-160615-
Stafford KS-
1246 AM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southeastern
Stafford and northeastern Pratt Counties through 115 AM CDT...
At 1246 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stafford, moving south at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stafford around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3783 9857 3782 9858 3783 9885 3807 9878
3806 9855 3783 9851
TIME...MOT...LOC 0546Z 001DEG 9KT 3800 9867
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, Aug 16, 2:00 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
200 AM CDT Mon Aug 16 2021
KSZ044-045-160730-
Lane KS-Ness KS-
200 AM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southwestern Ness
and southeastern Lane Counties through 230 AM CDT...
At 200 AM CDT, Doppler radar was tracking a strong thunderstorm near
Alamota, moving south at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3851 10038 3852 10009 3830 9999 3828 10040
TIME...MOT...LOC 0700Z 352DEG 5KT 3845 10026
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, Aug 16, 2:11 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
211 AM CDT Mon Aug 16 2021
KSZ030-045-160745-
Trego KS-Ness KS-
211 AM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of north central Ness
and southwestern Trego Counties through 245 AM CDT...
At 211 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Trego
and north central Ness Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3869 9982 3869 10017 3870 10017 3870 10015
3877 10015 3892 10012 3892 9989
TIME...MOT...LOC 0711Z 359DEG 1KT 3886 10001
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JJOHNSONSpecial weather statement, Aug 16, 2:50 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
250 AM CDT Mon Aug 16 2021
KSZ045-063-064-078-160815-
Finney KS-Hodgeman KS-Ness KS-Ford KS-
250 AM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of northwestern Ford,
northeastern Finney, southwestern Ness, western Hodgeman,
southeastern Lane and northeastern Gray Counties through 315 AM
CDT...
At 250 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Kalvesta, moving south at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Finney, western Hodgeman, southwestern Ness and northwestern Ford
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3791 9979 3791 10022 3826 10025 3827 10025
3833 10004
TIME...MOT...LOC 0750Z 340DEG 23KT 3823 10012
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JJOHNSONSpecial weather statement, Aug 16, 3:00 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
300 AM CDT Mon Aug 16 2021
KSZ065-066-160830-
Stafford KS-Pawnee KS-
300 AM CDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of eastern Pawnee and
northwestern Stafford Counties through 330 AM CDT...
At 259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Larned, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3800 9914 3800 9922 3825 9919 3828 9903
3826 9903 3826 9895 3803 9881
TIME...MOT...LOC 0759Z 344DEG 9KT 3820 9906
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:00 PM CDT | Special Weather Statement | DDC | Lane | 30 min |
| Aug 15, 8:46 PM CDT | Special Weather Statement | DDC | Edwards | 29 min |
| Aug 15, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 31 min |
| Aug 15, 9:29 PM CDT | Special Weather Statement | DDC | Kiowa | 31 min |
| Aug 15, 9:59 PM CDT | Special Weather Statement | DDC | Kiowa | 31 min |
| Aug 16, 12:46 AM CDT | Special Weather Statement | DDC | Stafford | 29 min |
| Aug 16, 2:00 AM CDT | Special Weather Statement | DDC | Lane | 30 min |
| Aug 16, 2:11 AM CDT | Special Weather Statement | DDC | Trego | 34 min |
| Aug 16, 2:50 AM CDT | Special Weather Statement | DDC | Hodgeman | 25 min |
| Aug 16, 3:17 AM CDT | Special Weather Statement | DDC | Hodgeman | 28 min |
| Aug 16, 4:06 AM CDT | Special Weather Statement | DDC | Hodgeman | 24 min |
| Aug 16, 4:11 AM CDT | Flash Flood Warning | DDC | Hodgeman | 4 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.